Friday, February 10, 2006

Busted!

The bloggers and commenters have spoken. They aren't letting me get away with this!

I accept cultural stereotypes about female beauty. I'm appalled that this teen gained 42 lbs in less than a month, during treatment for psychotic symptoms. When I protest that "health" is my main concern, and that appearances aren't important, I'm kidding myself. How I've been forced to re-examine myself!

Using CDC growth charts for teens (2000 data) and a Virtual Model (courtesy of Land's End), one can approximate the teen's drug-induced changes in girth. One can also monitor one's responses, and yes, I've been doing exactly that.

And what's that sound, in the background...the protests of hundreds of patients I've met: This drug makes me fat! I'm not taking it! I've been through the "you have an illness, you need this med" pitch, countless times. How guilty I feel when a patient gets any serious side effect, and how hard I try to avoid it! (The docs in the Prospect article feel extremely guilty, too...oh, most definitely.) Quite frequently - at least these days, in the outpatient clinic - we're struggling with drug-induced weight problems. We have to help patients manage stigma...but what about our own stigma?

Don't miss this comment thread, and don't miss Dr. Maria's reaction.

Joel has wise thoughts.

And to Redhead: you have no idea how much I wish that you had better choices.

14 Comments:

Blogger jw said...

I take an anti-psychotic -seroquel- for an unapproved use. For reasons unknown if I do not take carbemazepine & seroquel my sleep falls to less than 40 hours per week. No one knows why ... Psychoses and other nasty syptoms show up with sleep that low. I take the drugs and then have no symptoms.

At any rate, weight is not a problem for me. I spent most of my adult life working hard to keep my weight above anorexic levels. Again, no idea why.

The thing is, the risks of taking the meds outweigh the real problem of not taking them.

For the woman with the high weight gain, is it not possible to change her eating and excersize habits? That would allow a best of both worlds solution.

Also, my step-daughter is obese. She also has men chasing her all the time. Beauty is a complex thing and looks are only one part of beauty. The personality can often over-ride the actual looks.

My partner -back when we cofounded a telephone distres service- was obese. She, like my step-daughter, had no trouble with attracting men. For her, the strength of her personality so outshone the weight that for her, the weight was simply not a part of life. There's a picture of her dinning with the Queen ... in the picture several men are clearly trying to attract her attention. Her personality so over-rode the weight that men --in the highly unusual circumstance of a meal with royalty-- were interested in her.

We need to remember that weight is a health concern: It is only a beauty concern if you want to let it be.

2:01 AM  
Blogger bp_hockey_chick said...

I take two medications that are known to have weight gain as a side effect: valproic acid and Seroquel.

I have gained 35 lbs on these meds.

I play ice hockey twice a week. I practice karate once a week. I run once a week (it used to be more but scheduling and the changes in my body have made it more difficult).

I want the old me back.

I know logically the need for the medication and rationally understand it's better to be mentally stable and heavier than thinner and trying stop myself from driving into bridge abutments and hearing noises speak to me from the radio.

But forgive me: I'm human.

I want to be free the leash of medication, and more to the point I want to be the person I was on the outside before, the person who turned men's heads, who really was a stunner. My self-esteem has fallen in inverse proportion to the weight gain.

Am I shallow? I don't think so. I think I'm human.

Will I stop my meds? No.

Do I wish I could? Forever and ever.

4:22 AM  
Anonymous Ross said...

is it not possible to change her eating and excersize habits?

I quit Zyprexa because of the 50 pounds I put on in a few months. I was able to lose most of the weight, though not the stretch marks.

But as far as eating habits, I don't think so. For me at least, eating celery sticks didn't soothe the intense cravings for carbs - I needed ice cream, candy bars, french fries, cake, cookies, soda.

I don't what type of exercise regimen would have burned off those calories, but I doubt there were enough hours in the day.

5:36 AM  
Blogger Dr. Deborah Serani said...

As a professional in the field, I know the side effects and risks that medication offers. As a person who has suffered with depression, there was no difficult choice. I take the medication becasue it helps with the debilitating symptoms. I have weight gain and hand tremors, and have come to accept those as the trade off. For those who do not know (professionals and lay people) getting the weight off is not easy. If it were, it'd be gone. This is a very controversial subject...and those that know are aware because they live with it. Others who assume, need to be educated and sensitized.

5:58 AM  
Blogger Donna said...

Shrinkette, I take Celexa and am now going off it because of the weight gain. It just drives me crazy. I'm cautiously optimistic that I will be ok; I've been doing well for a long time now, except with a few times that I've had meltdowns. The difference now is that the meltdown feelings don't last. So...I'm going to try and slowlyyyy get off the Celexa and see how it goes. The weight thing is frustrating. I've gained 20 lbs. since I started it, and I can't stand it anymore. I don't want to be anorexic or anything; I just want to lose some of the gut I've developed.

9:53 AM  
Blogger Fallen Angels said...

I've added my two cents on my blog.

10:58 AM  
Blogger Raine said...

In the previous comments I saw that someone had asked how she could have gained that weight in a hospital setting. i have the answer to that. When I was in the psych ward there were muchies and juices available 24/7 and a buffet at all meals. food intake was not monitored. I believe there are probably reasons for this in an open ward. The main one being they have taken your cigarettes and caffeine and chocolate away(cruel and unusual punishment to those in severe emotional distress by the way) and people are severely stressed or they wouldnt be there. Therefore it is rather normal to be snacking constantly. However they COULD make some healthier alternatives available.

4:58 PM  
Blogger Kat said...

Redhead has it so right. I'm fat and I have a personality disorder... and now that my symptoms have decreased substantially, it makes all the difference in the world. I still don't like being fat, like she said about herself, but my self-esteem is so much higher.

9:21 PM  
Blogger BiPolar Guy said...

Personally I've found that the BIGGEST culprit for weight gain is depression. SO it would be nuts not to take the meds (even though they add kilos)

4:45 AM  
Anonymous Anonymous said...

From reading the comments I understand that for some patients it's worth the weight gain, for others it's not. I told my physician I will take your antidepressant as long as it doens't cause weight gain, if that's one of teh side effects I'm telling you now I'm not going to take it. For me, it's not worth it if I end up obese with diabetes. It's an individual decision, and hopefully the doctor will work with patient to find the best option. Mine did.

5:26 PM  
Blogger Joel said...

I've done my share of gaining weight on mania -- skip a few meals then gorge.

shrinkette, I know how hard it is to talk about the health risks implied in weight. To say "you need to lose weight" is in the ears of some to say "you are ugly".

Not so.

7:26 PM  
Blogger Joel said...

I followed your links. Dr. Maria did write an excellent article. I followed a few of the links from her blog and found them to occupy a range from misinformed to downright appalling.

http://paxnortona.notfrisco2.com/?p=3792

9:49 PM  
Blogger Fat Doctor said...

I just wrote a few of my thoughts about this whole thing. If intereted see it at:
http://fatdoctor.blogspot.com/2006/02/my-contribution-to-shrinkette.html

8:22 AM  
Anonymous Anonymous said...

One thing I only saw mentioned one other place is that the article, while focusing on weight and the patient's former physical attractiveness, glosses over evidence she may have been sexually assaulted by a fellow patient. It describes how, *because* she was so attractive, a fellow patient became enamoured of her and was even "caught" in her bed. There's no mention that *she* was in any way attracted to him, nor a full description of what it meant that this boy was "caught in her bed." This is only described, as far as I can tell, to illustrate how lovely this young woman was upon her entry into the hospital.

No one even thought to investigate this, or wondered if this was linked to her feelings (or lack of feelings) about her weight? Weight, for women, can be armor against the unwanted affections of the world. Weight gain can also be a result of depression, which often follows from a sexual assault...

IT's one thing to be concerned for her. And to feel guilty about a necessary med that causes weight loss. But to the author of the article, it wasn't about that. It was about the author's, and doctors', astonishment that a lovely young woman wouldn't *care.* Why didn't she care? Or doesn't that matter.

5:06 PM  

Post a Comment

<< Home

Click for Eugene, Oregon Forecast